Kansas, 2015

Tornado and Hail in Kansas, June 29, 2015

June 29, 2015 · NWS DDC · 2 events in 2 counties and zones

A thunderstorm produced a brief landspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced a brief landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 1:51 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 29, 1:51 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT MON JUN 29 2015

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 1225 PM CDT MON JUN 29 2015

SHORT RANGE MODELS INDICATE A NORTHWEST FLOW ALOFT BECOMING MORE
NORTHERLY TONIGHT INTO TUESDAY AS THE UPPER LEVEL RIDGE AXIS
ACROSS THE GREAT BASIN BECOMES MORE TILTED TO THE NORTHEAST. A
WEAKER FLOW ALOFT COMBINED WITH DECREASED MOISTURE IN THE
LOWER/MID LEVELS WILL LIKELY RESULT IN FAIRLY DRY CONDITIONS
ACROSS WESTERN KANSAS THROUGH LATE TUESDAY AFTERNOON. TEMPERATURES
WILL BE NEAR NORMAL TONIGHT AS A SURFACE HIGH MOVES SOUTHEAST OUT
OF NEBRASKA INTO EASTERN KANSAS. THIS WILL RESULT IN LIGHT AND
VARIABLE WINDS ACROSS WESTERN KANSAS TONIGHT WITH A LIGHT
SOUTHERLY FLOW DEVELOPING EARLY TUESDAY MORNING. CONSIDERING
LITTLE CHANGE TO THE OVERALL AIR MASS ACROSS WESTERN KANSAS, LOOK
FOR LOWS DOWN INTO THE 60S(F) TONIGHT. HIGHS WELL UP INTO THE
90S(F) TO NEAR 100F CAN BE EXPECTED TUESDAY AFTERNOON THE LOW
LEVEL FLOW ACROSS WESTERN KANSAS BECOMES MORE SOUTHWESTERLY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 29 2015

THE EARLY PART OF THE EXTENDED PERIOD WILL SEE THE UPPER LEVEL RIDGE
OVER THE GREAT BASIN REGION RETROGRADING WESTWARD TO A POSITION FROM
BRITISH COLUMBIA INTO NORTHERN CALIFORNIA. AS IT MOVES WEST, A
SHORTWAVE DISTURBANCE TOPPING THE RIDGE OVER MONTANA ON TUESDAY WILL
SLIDE SOUTHEAST THROUGH THE CENTRAL PLAINS AND MIDWEST BY WEDNESDAY
EVENING. AN ATTENDANT COLD FRONT WILL PUSH SOUTH ACROSS WESTERN
KANSAS DURING THE DAY WEDNESDAY. WITH VERY WARM TEMPERATURES IN THE
UPPER 90S TO LOW 100S EXPECTED ALONG AND AHEAD OF THE FRONT, WIDELY
SCATTERED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE. MOST OF THIS
ACTIVITY WILL DIMINISH OR MOVE SOUTH OUT OF KANSAS WEDNESDAY
EVENING.

LATER IN THE WEEK, A NORTHWEST FLOW PATTERN WILL SET UP OVER THE
NORTHERN AND CENTRAL PLAINS AS THE SURFACE FRONT STALLS OUT JUST TO
OUR SOUTH. MOIST LOW LEVEL EASTERLY UPSLOPE FLOW WILL BE DEVELOP TO
THE NORTH OF THE FRONT ACROSS THE CENTRAL HIGH PLAINS. THIS PATTERN
WILL BE MORE FAVORABLE FOR LATE AFTERNOON AND NIGHTTIME
THUNDERSTORMS OVER WESTERN KANSAS THROUGH FRIDAY.

THROUGH THE UPCOMING WEEKEND, THE UPPER RIDGE MOVES BACK TO THE EAST
WITH HEIGHTS BUILDING ACROSS THE CENTRAL HIGH PLAINS AND 850 MB
TEMPERATURES WARMING BACK INTO THE UPPER 20S TO LOW 30S CELSIUS
ACROSS WESTERN AND CENTRAL KANSAS. AFTER A FEW DAYS WITH HIGHS IN
UPPER 80S TO LOW 90S THROUGH LATE WEEK, HIGHS SHOULD BE CLIMBING
BACK UP INTO THE MID TO UPPER 90S THROUGH THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1212 PM CDT MON JUN 29 2015

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY TUESDAY
MORNING. WINDS ARE EXPECTED TO REMAIN LIGHT AND VARIABLE THROUGH
TONIGHT AS SURFACE HIGH PRESSURE MOVES SOUTHEAST OUT OF NEBRASKA
INTO EASTERN KANSAS. WINDS ARE EXPECTED TO TURN SOUTH TO
SOUTHWESTERLY 10 TO 20KT TUESDAY AS A LEE SIDE TROUGH OF LOW
PRESSURE DEVELOPS ACROSS EASTERN COLORADO.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  97  73  99 /   0   0  10  20
GCK  65  97  72  99 /   0   0  10  20
EHA  65  98  73  99 /   0   0  10  20
LBL  65  98  73 100 /   0   0   0  20
HYS  64 100  72 100 /   0   0  10  20
P28  67 100  75 100 /   0   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...GERARD
AVIATION...JJOHNSON
Hazardous weather outlook, Jun 29, 2:08 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CDT MON JUN 29 2015

KSZ030-031-043>046-061>066-074>081-084>090-300815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
308 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  NO HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH AT LEAST SUNDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE
STORMS WILL BECOME SEVERE.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 29, 2:59 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT MON JUN 29 2015

KSZ043-292145-
SCOTT KS-
359 PM CDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 445 PM
CDT...

AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF MODOC...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC AND SHALLOW WATER.

LAT...LON 3870 10081 3827 10084 3848 10113 3868 10113
      3870 10112
TIME...MOT...LOC 2058Z 318DEG 9KT 3856 10106

SUGDEN

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Scott

When
June 29, 3:06 PM CST
Where
Scott County, 6.31 mi N of Modoc
Measured
0.75 in hail
Reported by
Public
Coordinates
38.570, -101.060

Tornado, Gray

When
June 29, 5:00 PM CST to 5:05 PM CST
Where
Gray County, 5 mi N of Ingalls to 4.46 mi E of Ingalls Muni Arpt
Rating
EF0
Path length
0.16 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.902, -100.450

This was a brief landspout tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590510, 590511.